Montana, 2013

High Wind in Montana, December 23 to 27, 2013

December 23 to 27, 2013 · NWS TFX · 24 events in 8 counties and zones

Northwest flow, with a strong jet stream aloft, persisted over the Continental Divide. Strong down-slope winds were felt along the Northern Rockies and adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Northwest flow, with a strong jet stream aloft, persisted over the Continental Divide. Strong down-slope winds were felt along the Northern Rockies and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 23, 10:45 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 23, 10:45 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST Mon Dec 23 2013

Aviation Section Updated.

.UPDATE...

Next upper level shortwave trough to move into the region is
currently seen in satellite imagery moving SE into southern BC with
plenty of cloud-cover and mid/hi level moisture streaming east
over the northern Rockies ahead of this feature. At the surface,
Cold high pressure over the Dakotas extends into eastern MT with
shallow cold air still entrenched over portions of North Central
MT from Cut Bank southeast to Fort Benton and points north and
east from there. Sharp temperature rises have occurred this
morning over areas along and west of I15 as west winds and warmer
air aloft scour out the shallow cold air at this surface, and
expect similar sharp temperatures rises later this morning as the
west winds spread east across north central MT in response to the
incoming shortwave trough and deepening low pressure over AB/SK.
Radar indicates some light precip below a broad Chinook arch/Warm
advection cloud shield over portions of the area. Much of this is
not making it to the surface at elevations below 4000 ft, however
the central MT mtns and Bridger range should see periods of snow
through the day from this feature with scattered snow showers in
the valleys from White Sulphur Springs south through the Gallatin
Valley. Winds increase through this afternoon with strong winds
likely along the Rocky Mtn Front and adjacent plains. Increasing
winds will also continue to warm temperatures with most areas
seeing afternoon temps about 15 degrees above seasonal averages.
Have made some minor adjustments to PoP/Wx today otherwise,
remainder of the forecast is in good shape. Hoenisch

&&

.AVIATION...
UPDATED 1745Z.
An upper level disturbance has spread low to mid level overcast
across the region with scattered snow showers mainly near higher
terrain. Westerly winds will increase in speed and move across
much of Central and North Central Montana throughout the period.
Sheltered mountain valleys in Southwest Montana will see weaker
winds near surface...however the turbulence will be present aloft.
A second round of precipitation is expected over the north central
plains tonight as a cold front pushes through, with clearing from
the northwest early Tuesday. VFR/MVFR conditions are expected
through the period with persistent mountain obscuration through
Tuesday morning. PAN

&&

.PREV DISCUSSION...
/ISSUED 505 AM MST Mon Dec 23 2013/

Today through Wednesday...Northwest flow aloft will persist as the
area remains on the eastern flank of a west coast upper ridge. The
ridge axis moves east and across the area today ahead of an upper
trof that approaches western Montana tonight. A lee side trof
develops this morning as strong warm advection sweeps across the
area. Much warmer air will push afternoon temperatures into the
40s. The northeast corner of the county warning area will
eventually see the warmer air but will remain in the 30s today.
Westerly winds aloft will increase today and will be strongest
along the Rocky Mountain Front. A high Wind Warning will remain
for this area through tonight. The coldest air this morning
remains along the eastern Hi-Line where wind chill readings are
colder than -20 degrees. Hence, the wind chill advisory will
continue until 8 am this morning. Isolated rain and/or showers are
possible this afternoon as Pacific moisture begins to arrive ahead
of the upper trof.The upper trof moves quickly across the area
overnight. Scattered rain and/or snow showers will result this
evening before turning to all snow after midnight. Top down
analysis continues to indicate a slight chance for freezing
precipitation over the northeast this evening but any effects will
likely be not significant. Snow accumulations over the plains will
also be light, likely an inch or less. Conditions improve Tuesday
afternoon as the trof exits to the east and the ridge rebuilds
over the west coast. Christmas Day will be dry. Temperatures will
be 10 degrees or so above seasonal averages today but dropping
back to near seasonal averages Tuesday and Wednesday.

Wednesday night through Monday...Model solutions continue to
forecast a large scale ridge of high pressure off the Pacific Coast
that will slowly move inland through the week. This will be the main
reason for the mild and dry conditions experienced through the
remainder of the work week. Thursday morning a weak impulse of
instability will drift down the edge of the ridge...however this is
will likely be pushed to the east of our area by the ridge and will
not have any major effect locally. The first shortwave that will
move over the area is still forecast to occur early on Saturday.
Have continued to increase pops for this event since multiple model
runs show a similar location and timing for this event.
Precipitation amounts do not look impressive or widespread at this
point, with upper elevations receiving the only significant amounts.
Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  24  37  10 /  10  40  20  10
CTB  46  27  38  13 /  10  30  10  10
HLN  41  25  35  13 /  20  40  20  10
BZN  40  14  32   4 /  30  40  20  10
WEY  29   7  24  -1 /  60  70  60  10
DLN  40  18  32   8 /  10  40  10  10
HVR  37  22  34  11 /  20  40  10  10
LWT  44  25  36  13 /  30  50  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 11 PM MST this evening Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Dec 23, 5:55 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 AM MST MON DEC 23 2013

MTZ009-048-241300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
555 AM MST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 8 AM THIS MORNING UNTIL 11
PM MST TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ANY REPORTS OF WIND GUSTS OR
WIND DAMAGE.

MTZ011-013-045-047-241300-
HILL-CHOUTEAU-LIBERTY-BLAINE-
555 AM MST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 8 AM MST THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010-012-014-015-044-046-049>055-241300-
BEAVERHEAD-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
555 AM MST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

24 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 23, 12:40 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

High winds measuring 56KT (65MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Cascade

When
December 23, 1:37 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measuring 50KT (58MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Beaverhead

When
December 23, 10:12 PM MST
Where
Beaverhead forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

High winds measuring 53KT (61MPH) were reported 6 mi SE of Jackson, MT at the Big Hole Pass DOT sensor.

High Wind, Gallatin

When
December 23, 10:25 PM MST
Where
Gallatin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways

High winds measuring 59KT (68MPH) were reported 11 mi E of Bozeman, MT.

High Wind, North Rocky Mountain Front

When
December 25, 10:20 AM MST to 11:40 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

High winds measuring 55KT (63MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, North Rocky Mountain Front

When
December 25, 11:40 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

High winds measuring 55KT (63MPH) were reported 1 mi E of East Glacier Park, MT.

High Wind, Southern Rocky Mountain Front

When
December 25, 12:30 PM MST to 1:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 36KT (42MPH) were reported 13 mi W of Bynum, MT at the Dellwo site.

High Wind, Southern Rocky Mountain Front

When
December 25, 1:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (63MPH) were reported 13 mi W of Bynum, MT.

High Wind, Cascade

When
December 25, 10:02 PM MST
Where
Cascade forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds measuring 51KT (59MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, North Rocky Mountain Front

When
December 26, 2:50 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

High winds measuring 56KT (65MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, Southern Rocky Mountain Front

When
December 26, 4:00 AM MST to 12:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High winds measuring 56KT (65MPH) were reported 13 mi W of Bynum, MT at the Dellwo site.

High Wind, North Rocky Mountain Front

When
December 26, 1:50 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measuring 50KT (58MPH) were reported 6 mi WNW of Browning, MT at the Starr-Browning Airstrip.

High Wind, Southern Rocky Mountain Front

When
December 26, 2:02 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

High winds measuring 66KT (76MPH) were reported 24 mi WSW of Choteau, MT.

High Wind, Liberty

When
December 26, 2:46 PM MST to 3:46 PM MST
Where
Liberty forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 37KT (43MPH) were reported 14 mi NNW of Joplin, MT. Peak sustained wind was 42KT (48 MPH).

High Wind, Toole

When
December 26, 5:28 PM MST to 6:28 PM MST
Where
Toole forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 35KT (40MPH) were reported 8 mi WNW of Whitlash, MT.

High Wind, Cascade

When
December 26, 6:27 PM MST to 7:27 PM MST
Where
Cascade forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 39KT (45MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Toole

When
December 26, 6:30 PM MST to 8:30 PM MST
Where
Toole forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

High sustained winds measuring 37KT (43MPH) were reported at the Cut Bank, MT ASOS.

High Wind, Cascade

When
December 27, 12:27 AM MST
Where
Cascade forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

High winds measuring 53KT (61MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.

High Wind, Toole

When
December 27, 1:00 AM MST
Where
Toole forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High winds measuring 56KT (65MPH) were reported 9 mi E of Ferdig, MT.

High Wind, Southern Rocky Mountain Front

When
December 27, 2:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measuring 50KT (58MPH) were reported 13 mi W of Bynum, MT at the Dellwo site.

High Wind, Toole

When
December 27, 6:15 AM MST to 7:15 AM MST
Where
Toole forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

High sustained winds measuring 36KT (42MPH) were reported 8 mi WNW of Whitlash, MT, at the Sunburst DOT sensor.

High Wind, Eastern Glacier

When
December 27, 7:00 AM MST
Where
Eastern Glacier forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

High winds measuring 64KT (74MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.

High Wind, Liberty

When
December 27, 7:30 AM MST to 9:00 AM MST
Where
Liberty forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

High sustained winds measuring 37KT (42MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Toole

When
December 27, 7:52 PM MST
Where
Toole forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High winds measuring 54KT (62MPH) were reported at the Cut Bank, MT ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490570, 490571, 490572, 490573, 490968, 490578, 490969, 490576, 490967, 490970, 490971, 490972, 490973, 490963, 490579, 490581, 490964, 490974, 490975, 490976, 490978, 490977, 490980, 490981.